North Carolina, 2011Tornado and Flash Flooding in North Carolina, September 6, 2011
September 6, 2011 · NWS RAH · 6 events in 6 counties and zones
As the remnants of Tropical Storm Lee tracked along a frontal zone that extended from the southern Appalachians into central Virginia, heavy rain and severe storms spread into central North Carolina. The initial severe weather threat, during the early morning hours, was tornadoes, due to the highly sheared environment associated with the former tropical cyclone.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the remnants of Tropical Storm Lee tracked along a frontal zone that extended from the southern Appalachians into central Virginia, heavy rain and severe storms spread into central North Carolina. The initial severe weather threat, during the early morning hours, was tornadoes, due to the highly sheared environment associated with the former tropical cyclone. As the day progressed, and the remnant low of Lee continued to weaken, the severe weather threat transitioned to straight line winds, as instability increased with the heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 6, 4:31 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 6, 4:31 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
531 AM EDT TUE SEP 6 2011
.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM LEE ARE EXPECTED TO MOVE NORTHEAST
ALONG THE APPALACHIANS TODAY. AS A RESULT...LOCALLY HEAVY RAIN
AND SEVERE WEATHER WILL BE POSSIBLE ACROSS CENTRAL NORTH CAROLINA
THROUGH TONIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 530 AM TUESDAY...
06Z SFC ANALYSIS SHOWED 997 MB LOW PRESSURE (EXTRATROPICAL REMNANTS
OF TROPICAL STORM LEE) CENTERED JUST WEST OF ATLANTA GA...WITH A
COLD FRONT EXTENDING SOUTH THROUGH WESTERN GA/FL PANHANDLE INTO THE
GOMEX...AND A PRONOUNCED FRONTAL ZONE EXTENDING NORTHEAST THROUGH
THE SOUTHERN APPALACHIANS INTO CENTRAL AND SOUTHERN VA. ALOFT...
LATEST WV IMAGERY AND RUC DATA SHOWED AN UPPER LEVEL LOW
(EXTRATROPICAL REMNANTS OF TROPICAL STORM LEE) OVER CENTRAL AL...
WITH A SHEAR AXIS EXTENDING N/NE THROUGH THE TN/OH VALLEYS INTO THE
LOWER GREAT LAKES. SOUTHERLY FLOW ALOFT WAS PRESENT OVER THE
CAROLINAS DOWNSTREAM OF THE UPPER LOW.
OVERVIEW:
THE REMNANTS OF TROPICAL STORM LEE ARE EXPECTED TO TRACK NORTH/NE
INTO THE SOUTHERN APPALACHIANS TODAY...HOWEVER...EVEN THE LATEST 00Z
FCST GUIDANCE REMAINS SPLIT W/REGARD TO THE EVOLUTION OF LEE'S
REMNANTS TONIGHT...AND A FAIR AMOUNT OF UNCERTAINTY PERSISTS IN THE
NEAR TERM PORTION OF THE FCST. AT THIS TIME...EXPECT LEE'S REMNANTS
TO TRACK N/NE INTO WESTERN NC/EASTERN TN TODAY...WITH THE
AFOREMENTIONED FRONTAL ZONE SINKING SOUTHWARD AS A COLD FRONT AND
STALLING OUT NEAR THE VA BORDER OR IN THE N/NW PIEDMONT THIS
AFTERNOON IN ASSOC/W PRESSURE RISES OVER THE MID-ATLANTIC AND NEW
ENGLAND. TONIGHT...EXPECT LEE'S REMNANTS TO CONTINUE WEAKENING OVER
THE SOUTHERN/CENTRAL APPALACHIANS OR TN VALLEY...WITH A COLD FRONT
MOVING INTO CENTRAL NC FROM THE WEST AFTER 00Z...STALLING OUT OVER
CENTRAL/EASTERN PORTIONS OF THE AREA LATE TONIGHT AS LEE'S REMNANTS
WEAKEN TO THE WEST.
TEMPERATURES:
HIGH TEMPS TODAY WILL BE TIED TO MULTIPLE FACTORS...INCLUDING CLOUD
COVER/CONVECTION AND THE LOCATION OF THE FRONT EXPECTED TO STALL OUT
IN VICINITY OF THE NC/VA BORDER OR THE N/NW PIEDMONT THIS AFTERNOON.
GIVEN A TROPICAL AIRMASS IN PLACE WITH PWAT VALUES ABOVE 2.00"...AN
UPPER LOW/SHEAR AXIS LOCATED JUST UPSTREAM OF THE AREA AND THE
AFOREMENTIONED FRONTAL ZONE...EXPECT PERVASIVE CLOUD COVER...
ESPECIALLY OVER N/NW PORTIONS OF THE AREA CLOSER TO THE
AFOREMENTIONED FEATURES. AS A RESULT...HIGHS IN THE N/NW PIEDMONT
MAY STRUGGLE TO REACH THE LOWER 80S AND COULD TOP OUT IN THE UPPER
70S. SOUTH AND EAST OF THE I-85 CORRIDOR...FCST SOUNDINGS INDICATE
MORE OF A POTENTIAL FOR BREAKS IN THE CLOUD COVER THIS
AFTERNOON...AND HIGHS SHOULD REACH INTO THE MID/UPPER 80S...WITH
HIGHS ~90F NOT OUT OF THE QUESTION. WITH SUCH A COMPLICATED SETUP...
CONFIDENCE IS LOWER THAN NORMAL W/REGARD TO HIGH TEMPS. UNCERTAINTY
PERSISTS W/REGARD TO LOWS TONIGHT...DEPENDING ON THE PROGRESS OF THE
COLD FRONT MOVING INTO THE AREA FROM THE WEST. AT THIS TIME WILL
INDICATE LOWS RANGING FROM THE UPPER 60S WEST TO MID 70S EAST.
PRECIPITATION CHANCES:
THE BEST CHANCE FOR PRECIP THIS MORNING SHOULD REMAIN NORTH AND
NORTHWEST OF CENTRAL NC WHERE LOW LEVEL WARM ADVECTION/ISENTROPIC
LIFT WILL BE MAXIMIZED ALONG/NORTH OF THE FRONTAL ZONE SLOWLY
APPROACHING THE AREA. HOWEVER...LATEST REGIONAL RADAR INDICATED
ISOLD SHOWER ACTIVITY DEVELOPING WEST OF HWY 1 SINCE 06Z...
APPARENTLY IN ASSOC/W WEAK WARM ADVECTION SOUTH OF THE FRONTAL ZONE
IN THE PRESENCE OF A VERY MOIST AND MARGINALLY UNSTABLE AIRMASS.
UPPER LEVEL SUPPORT THIS MORNING SHOULD REMAIN WELL WEST OF CENTRAL
NC...ALTHOUGH SUBTLE DISTURBANCES IN SOUTHERLY FLOW ALOFT CANNOT BE
RULED OUT. THIS AFTERNOON...BOTH THE 00Z SPC AND NCEP NMM SHOW A N-S
LINE OF CONVECTION DEVELOPING IN GA THIS MORNING...EXTENDING
NORTHWARD INTO WESTERN NC NEAR THE I-77 CORRIDOR THIS AFTERNOON...
THEN SLOWLY TRACKING EAST ACROSS CENTRAL NC THROUGH 00Z THIS
EVENING. THIS LINE OF CONVECTION PROGGED BY THE SPC/NCEP NMM APPEARS
TO BE FORCED BY THE SURFACE COLD FRONT CURRENTLY PROGRESSING
EASTWARD INTO GA...HOWEVER...AS OF 07Z REGIONAL RADAR SHOWS NO LINE
OF CONVECTION DEVELOPING OVER GA...AND IT IS ODD THAT THEY PUSH THE
LINE EASTWARD ACROSS CENTRAL NC BETWEEN 18-00Z RELATIVELY FAR AHEAD
OF THE COLD FRONT IN A LOW DCAPE ENVIRONMENT WITH SOUTHERLY/SSW FLOW
ALOFT. THE SAME MODELS INDICATE ADDITIONAL CONVECTION DEVELOPING
ALONG THE ACTUALLY COLD FRONT AS IT MOVES INTO THE CENTRAL NC LATER
TONIGHT (AFTER 00Z). ALTHOUGH THE BEST UPPER FORCING IS EXPECTED TO
REMAIN ALONG/WEST OF THE MOUNTAINS TODAY...LOW LEVEL CONVERGENCE
(SFC-925 MB) WILL BE PRESENT OVER THE AREA THIS AFTERNOON IN
VICINITY OF THE STALLED FRONTAL ZONE IN THE N/NW PIEDMONT...AND
GIVEN A VERY MOIST AND MARGINAL/MODERATELY UNSTABLE AIRMASS...FEEL
THAT CURRENT PRECIP CHANCES ARE ON TRACK...HIGHEST (80-90%) IN THE
NW PIEDMONT AND LOWEST (40-50%) IN THE SE COASTAL PLAIN.
OVERNIGHT...BOTH THE GFS/NAM INDICATE THE POTENTIAL FOR SHORTWAVE
ENERGY MOVING INTO THE AREA FROM THE SOUTHEAST (YES...OFF THE
ATLANTIC)...AND GIVEN A CONTINUED MOIST/TROPICAL AIRMASS ALONG WITH
THE SURFACE COLD FRONT MOVING INTO THE AREA FROM THE WEST...WILL
KEEP AT LEAST HIGH CHANCE (50%) POPS DURING THE OVERNIGHT PERIOD.
AT THIS TIME...THE FLASH FLOOD WATCH WILL BE ALLOWED TO REMAIN IN
EFFECT THROUGH TONIGHT.
SEVERE THREAT:
THE SPC MAINTAINS A SLIGHT RISK OF SEVERE STORMS ACROSS CENTRAL NC
TODAY. 07Z SPC MESOANALYSIS SHOWED AN ENVIRONMENT VERY SUPPORTIVE OF
LOW-TOPPED SUPERCELLS (WITH A PRIMARY THREAT OF TORNADOES AND
DAMAGING WINDS) ACROSS CENTRAL NC THIS MORNING...WITH 0-6KM SHEAR
VALUES OF 35-50 KT...500-1000 J/KG MLCAPE...AND 0-1 KM SRH OF
250-300 M2/S2. ALTHOUGH THE BEST LOW LEVEL FORCING THIS MORNING
SHOULD REMAIN N/NW OF CENTRAL NC WHILE THE BEST UPPER LEVEL FORCING
SHOULD REMAIN WEST OF THE MOUNTAINS...CONVECTION HAS INCREASED IN
COVERAGE SINCE 4 AM...AND TORNADO WATCH 845 IS NOW IN EFFECT UNTIL
2 PM THIS AFTERNOON. ALTHOUGH LOW LEVEL WIND FIELDS ARE EXPECTED
TO WEAKEN OVER CENTRAL NC LATER THIS AFT/EVE...ANTICIPATE
SUFFICIENT 0-6KM BULK SHEAR/0-1 KM SRH/MLCAPE FOR A TORNADO/
DAMAGING WIND THREAT TO PERSIST THIS AFTERNOON INTO TONIGHT...
CONDITIONAL ON THE DEVELOPMENT OF CONVECTION. -VINCENT
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 215 AM TUESDAY...
MODELS GENERALLY AGREE ON THE OVERALL PATTERN OF THE MID-UPPER LOW
BECOMING NEARLY STATIONARY OR SLOWLY MOVING NORTHWARD AND WEAKENING
WITH TIME OVER THE TN AND LOWER OH VALLEYS WED-THU. CENTRAL NORTH
CAROLINA WILL BE TO THE EAST OF THE MID-UPPER LOW WITH A VERY DEEP
AND MOIST (TROPICAL) FETCH OF MOISTURE FROM THE SSW IN PLACE. WHEN
COMBINED WITH DAYTIME HEATING AND CONVERGENCE ALONG A SLOW MOVING
SURFACE BOUNDARY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED. IF THERE IS ENOUGH HEATING INTO THE MID-UPPER 80S AS
SOME MODELS SUGGEST COMBINED WITH DEW POINTS IN THE LOWER TO MID
70S... THIS WOULD SUPPORT MLCAPES IN THE 1500-2000 J/KG RANGE.
SOUNDINGS CONTINUE TO SHOW FORECASTS OF 20 TO 30 KNOTS OF DEEP LAYER
SHEAR DURING MAXIMUM HEATING. THIS SUPPORTS THE POTENTIAL FOR AT
LEAST ISOLATED SEVERE STORMS WITH THE POSSIBILITY OF A TORNADO OR
TWO. IT IS STILL UNCLEAR AS TO HOW MUCH SURFACE HEATING WILL OCCUR
IN THE VERY MOIST ENVIRONMENT. FOR NOW... WE WILL MENTION THE
POTENTIAL FOR ISOLATED SEVERE STORMS IN THE HAZARDOUS WEATHER
OUTLOOK. LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH TRAINING OF
CELLS THE MAIN FOCUS. LOCALLY UP TO 2 INCHES OF RAIN IN AN HOUR WILL
BE POSSIBLE.
SENSIBLE WEATHER FOR WEDNESDAY... PARTLY SUNNY TO MOSTLY CLOUDY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS... ESPECIALLY DURING
THE AFTERNOON AND EVENING. HIGHS IN THE 80S.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY
NIGHT AND THURSDAY. HOWEVER... AS THE MID-UPPER LOW FILLS OVER THE
OHIO VALLEY... THE CHANCE WILL SLOWLY DECREASE. LOOK FOR SCATTERED
SHOWERS AND THUNDERSTORMS AGAIN THURSDAY... MAINLY DURING THE
AFTERNOON AND EVENING. HIGHS IN THE MID TO UPPER 80S EXPECTED AFTER
LOWS IN THE LOWER 70S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 311 AM TUESDAY...
FINAL DISCUSSION AS NEW 00Z/06 SEP EUROPEAN SUPPORTS DISCUSSION
BELOW... WITH EMPHASIS ON RELOADING UPPER TROUGH OVER THE OHIO
VALLEY EARLY NEXT WITH WITH RENEWED RAIN CHANCES.
USING THE LATEST NHC GUIDANCE FOR KATIA AND FAVORING THE 12Z/EC FOR
THE GENERAL MID-UPPER FLOW PATTERN FORECAST LATE WEEK INTO THE
WEEKEND FAVOR KEEPING A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST. THE MID-UPPER TROUGH OVER
THE OHIO VALLEY IS FORECAST TO RETROGRADE BACK INTO THE MIDWEST
BEFORE RELOADING AND COMING BACK EASTWARD OVER THE WEEKEND. KATIA IS
FORECAST TO MAKE A SWIFT TURN TO THE NE OUT TO SEA BEFORE BECOMING
AN ISSUE. AS THE NEW TROUGH DEVELOPS WITH THE BASE OF THE UPPER
TROUGH TO OUR WEST... THIS MAY END UP WETTER THAN THE MODEL QPF. WE
WILL GO WITH 30-40 POP FOR MAINLY DIURNALLY DRIVEN CONVECTION EACH
DAY WITH HIGHS AND LOWS NEAR CLIMATOLOGY.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
AS OF 130 AM TUESDAY...
24-HR TAF PERIOD:
MVFR/IFR CEILINGS ARE EXPECTED ACROSS THE ENTIRE AREA THIS MORNING
IN ASSOCIATION WITH A MOIST SOUTHERLY RETURN FLOW OVER THE
CAROLINAS. LIFR CEILINGS WILL BE POSSIBLE FOR A PERIOD THIS MORNING
AT ALL TAF SITES...PRIMARILY BETWEEN 08-13Z. THEREAFTER...CEILINGS
ARE EXPECTED TO IMPROVE TO MVFR BY ~15Z IN ASSOCIATION WITH
INSOLATION (ALBEIT LIMITED) AND MIXING. CEILINGS WILL LIKELY REMAIN
IN THE MVFR CATEGORY THROUGH THE AFTERNOON HOURS IN ASSOC/W
PERVASIVE CLOUD COVER AND A VERY MOIST AIRMASS IN PLACE. SOUTH/SE
WINDS ARE EXPECTED THROUGH SUNRISE AT 5-10 KT...WITH OCCASIONAL
GUSTS TO 15-20 KT POSSIBLE. BY LATE MORNING TO EARLY AFTERNOON
(15-18Z)...EXPECT S/SE WINDS SUSTAINED AT 10-15 KT WITH GUSTS UP TO
20-25 KT. A COLD FRONT SLOWLY APPROACHING THE AREA FROM THE N/NW IS
EXPECTED TO STALL OUT NEAR THE NC/VA BORDER OR IN THE NORTH/NW
PIEDMONT TODAY...AND IT IS POSSIBLE THAT KINT/KGSO TAF SITES SEE
WINDS BECOMING LIGHT/VARIABLE BY MID/LATE AFTERNOON (18-21Z).
ELSEWHERE...EXPECT SURFACE WINDS TO REMAIN S/SE THROUGH THE
REMAINDER OF THE TAF PERIOD. UNCERTAINTY REMAINS W/REGARD TO
CONVECTIVE COVERAGE THROUGH EARLY THIS AFTERNOON...
HOWEVER...CHANCES FOR SCATTERED SHOWERS/STORMS SHOULD INCREASE
ACROSS THE AREA BY LATE MORNING TO EARLY AFTERNOON (15-18Z) AS THE
AFOREMENTIONED FRONT SLOWLY PUSHES SOUTH TOWARD THE AREA BEFORE
STALLING NEAR OR SOUTH OF THE NC/VA BORDER AND THE REMNANTS OF
TROPICAL STORM LEE TRACK INTO THE SOUTHERN APPALACHIANS. SCATTERED
SHOWERS/STORMS AND MVFR/IFR CEILINGS WILL REMAIN POSSIBLE THROUGH
THE END OF THE TAF PERIOD AS THE PRIMARY COLD FRONT MOVES INTO
CENTRAL NC FROM THE WEST LATE TONIGHT AND WED MORNING.
LOOKING AHEAD:
ISOLD TO SCT SHOWERS/STORMS AND SUB-VFR CEILINGS WILL REMAIN
POSSIBLE AT ALL TAF SITES THROUGH WED NIGHT AS THE PRIMARY COLD
FRONT BEGINS TO WEAKEN AND STALL OUT OVER CENTRAL NC...ALTHOUGH THE
RELATIVE BEST CHANCE WILL BE AT THE RDU/FAY/RWI TAF SITES. ADVERSE
AVIATION CONDITIONS ASSOC/W ISOLD SHOWERS/STORMS AND SUB-VFR
CEILINGS WILL REMAIN POSSIBLE THROUGH THE END OF THE WEEK IN ASSOC/W
A STALLED UPPER LEVEL LOW TO THE WEST...HOWEVER...A FAIR AMOUNT OF
UNCERTAINTY PERSISTS WITH THE FORECAST THU/FRI. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ007>010-021>026-
038>041-073>076-083-084.
&&
SYNOPSIS...BADGETT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Sep 6, 4:21 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT TUE SEP 6 2011
NCZ007>010-021>026-038>041-073>076-083-084-070930-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
521 AM EDT TUE SEP 6 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 845 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING THROUGH
THIS AFTERNOON. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS
IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.
NCZ011-027-028-042-043-077-078-085-086-088-089-070930-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
521 AM EDT TUE SEP 6 2011
...TORNADO WATCH 845 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING THROUGH
THIS AFTERNOON. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS
IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.
VINCENT
In the hours before
Special weather statement, Sep 6, 3:24 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 AM EDT TUE SEP 6 2011
NCZ007-060900-
PERSON-
424 AM EDT TUE SEP 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON COUNTY THROUGH 500
AM EDT...
AT 423 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUSHY FORK...OR ABOUT OVER PROSPECT HILL...MOVING NORTHEAST AT 25
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROXBORO...AND
CONCORD.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THIS
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO
BE ISSUED.
&&
LAT...LON 3654 7883 3624 7905 3624 7916 3651 7915
3655 7914
TIME...MOT...LOC 0823Z 206DEG 23KT 3632 7912
VINCENTSpecial weather statement, Sep 6, 4:39 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 AM EDT TUE SEP 6 2011
NCZ007-008-025-061015-
DURHAM-GRANVILLE-PERSON-
539 AM EDT TUE SEP 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...GRANVILLE AND
DURHAM COUNTIES THROUGH 615 AM EDT...
AT 538 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DURHAM...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORMAN...BAHAMA...
BUTNER...MORIAH...STEM.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THIS
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3622 7861 3588 7893 3592 7901 3619 7896
3635 7884
TIME...MOT...LOC 0938Z 214DEG 28KT 3600 7896
VINCENTSpecial weather statement, Sep 6, 4:44 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EDT TUE SEP 6 2011
NCZ007-008-061015-
GRANVILLE-PERSON-
544 AM EDT TUE SEP 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON AND GRANVILLE
COUNTIES THROUGH 615 AM EDT...
AT 544 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SURL...OR ABOUT OVER ROXBORO...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BETHEL HILL...AND...
OAK HILL.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THIS
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3654 7857 3626 7888 3637 7906 3655 7890
TIME...MOT...LOC 0944Z 218DEG 24KT 3639 7890
VINCENT
Event by event
2 thunderstorm wind, 2 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.
Tornado, Moore
- When
- September 6, 5:40 AM EST to 5:42 AM EST
- Where
- Moore County, 1.48 mi SW of Midtown to 0.63 mi WNW of Midtown
- Rating
- EF0
- Path length
- 1.28 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.156, -79.439
The National Weather Service in Raleigh, NC has confirmed an EF0 tornado with maximum winds of 80 mph near Pinehurst in Moore County North Carolina on September 6, 2011. The damage was mainly confined to several clusters of trees along a narrow path that was 1.3 miles in length in the country club of North Carolina Golf Resort. At least two homes had fallen trees on them, but damage to the homes was minimal. At least two homes experienced extensive debris across the property including a small boat that was lifted out of a nearby pond and tossed up onto the property. Monetary damage was estimated.
Lightning, Alamance
- When
- September 6, 12:30 PM EST
- Where
- Alamance County, 3.84 mi WNW of Union Ridge
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 36.249, -79.459
According the fire department chief, lightning struck a tree in the backyard and ran underground and came up inside the house and set the house on fire. The kitchen and an enclosed porch were destroyed, with the remainder of the house suffering heavy smoke damage. The home owner was present at the time of the fire, but escaped with any injuries.
Thunderstorm Wind, Harnett
- When
- September 6, 12:55 PM EST
- Where
- Harnett County, 3.66 mi ESE of Anderson Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -78.870
A portion of a roof was blown off of a house. Monetary damage was estimated.
Thunderstorm Wind, Johnston
- When
- September 6, 1:32 PM EST
- Where
- Johnston County, 2.64 mi ENE of Hardy Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.490, -78.580
Several tall pine trees were snapped by the wind.
Flash Flood, Guilford
- When
- September 6, 3:30 PM EST to 4:30 PM EST
- Where
- Guilford County, 1.32 mi SW of Bessemer to 1.22 mi SW of Bessemer
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.086, -79.766
Bessemer Avenue in Greensboro was closed for about an hour due to flash flooding along a branch of North Buffalo Creek. The road was closed between the Route 29 ramp and Huffman Street.
Flash Flood, Durham
- When
- September 6, 9:40 PM EST to 11:30 PM EST
- Where
- Durham County, 1.44 mi NW of East Durham to 1.52 mi SSW of Huckleberry Spg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.997, -78.885
Multiple street closings due to high water were reported by law enforcement in Durham. The intersection of Berkely Street and Englewood Avenue was impassable due to flooding. Also, the intersection of Morrene Road and Tremont Drive was flooded. Indian Trail in Durham was closed due to rising water. High water also forced the closure of the intersection of North Alston Avenue and Juniper Street.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 6 to 13, 20111 death · 3 injured · $1.6 million · 11 events
- Flash Flooding and Flooding in New York, September 6 to 10, 201142 events
- Flooding in West Virginia, September 6 to 7, 2011$37,000 · 4 events
- Damaging Winds in Florida, September 6 to 7, 2011$26,000 · 52 kt wind · 4 events
- Flash Flood and Heavy Rain in Arizona, September 6, 2011$20,000 · 2 events
- Flash Flood in Arizona, September 6, 2011$20,000 · 1 event
- Tornado in North Carolina, September 6, 2011$20,000 · EF0 · 1 event
- Flooding in New Jersey, September 6 to 8, 20117 events
- Drought in Minnesota, September 6 to 30, 20115 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 6, 20115 events
- Flash Flood and Flooding in Delaware, September 6 to 8, 20113 events
- Flooding in West Virginia, September 6, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347380, 347397, 347385, 347387, 347390, 347394.